Thunderstorm Wind, Richardson
- When
- September 18, 7:07 PM CST
- Where
- Richardson County, Verdon
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.150, -95.700
Thunderstorm winds downed 6 to 8 inch diameter tree limbs in town.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 1:35 PM CST, 5 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT WED SEP 18 2002 COMPLEX FORECAST WITH MAIN CHALLENGE BEING TSTM INTENSITY AND DURATION IN THE FIRST PERIOD. SYNOPSIS... COMPLEX AND ENERGETIC PATTERN IS FOUND OVER THE PLAINS THIS MORNING. WIDESPREAD NOCTURNAL THUNDERSTORM ACTIVITY IS NOW DECREASING IN COVERAGE...BUT STILL FORMING ALONG THE PLATTE RIVER...WHERE SFC AND 850MB COVERGENCE CONTINUES. OVERNIGHT CONVECTION HAS BEEN FED ON THE NOSE OF 55KT 850MB LLJ WINDS...16C DEWPOINTS AT 850MB...AND POTENT SHORT WAVE TROF EJECTING FROM THE CLOSED 500MB LOW IN WESTERN SD. MAIN ENERGY ALOFT STILL HANGS TO THE WEST. 110-120KT JET IS ROUNDING THE FOUR CORNERS REGION AT 12Z...WITH THE NOSE OF THIS JET PUSHING INTO WESTERN KS. THE COMBINATION OF THIS...AND THE ADVANCING COLD FRONT THROUGH CENTRAL NE...WILL FOCUS THUNDERSTORM ACTIVITY OVER THE AREA AGAIN THIS AFTERNOON AND EVENING. SKIES ACROSS SERN NE ARE AND WINDS REMAIN BACKED. WITH PLENTY OF UPPER LEVEL SUPPORT...SHEAR...AND DECENT SURFACE HEATING IN PLACE...SEVERE STORMS SEEM QUITE POSSIBLE OVER SOUTHEASTERN SECTION OF THE CWA. SHORT TERM... EVENING CONVECTION APPEARS LIKELY IN SOUTHEAST COUNTIES WITH DECENT CHANCE OF SEVERE. ELSEWHERE CLOUDS HAVE HELD DOWN INSTABILITY TODAY AND EXPECT MAINLY GENERAL THUNDER. SINCE THE COLD FRONT IS ALREADY WORKING INTO THE CWA...NORTHWESTERN ZONES APPEAR TO BE FREE OF SIGNIFICANT CHANCES OF RAIN AND THUNDER. AFTER 06Z TONIGHT...ALL MODELS PUSH COLD FRONT THROUGH THE AREA BEFORE IS HANGS UP OVER NORTHERN MO. THIS WILL TEMPORARLY END THE THREAT OF RAIN OVER ALL BUT THE SOUTHEASTERN COUNTIES. BY THURSDAY EVENING...AVN SHOWS THE CLOSED 500MB LOW OVER EASTERN NE AND WRN IA. MAIN MOISTURE PLUME IS NOT THAT FAR TO THE EAST AT THAT TIME...AND GIVEN STRENGTH OF THIS LOW...I FEEL THAT CHANCE POPS ARE WARRANTED FOR THURSDAY AFTERNOON AND EVENING. THE ETA IS SLOWER WEAKER WITH THIS FEATURE AS IT LIFTS NORTHEAST...BUT AGREE WITH HPC THAT THIS IS LESS LIKELY THAN MORE PROGRESSIVE AVN. THURSDAYS TEMPS WILL BE HELD DOWN BY CLOUDS AND SHOWERS...SO WILL GO WITH TEMPS IN THE MIDDLE 60S. EXTENDED... COLD FRONTAL PASSAGE SATURDAY CONTINUES TO TREND TOWARD DRY SOLUTIONS IN THE LATEST MODEL RUNS. MOISTURE RETURN LOOKS TO BE TOO SHORT LIVED AFTER THE CURRENT SYSTEM EXITS THE MIDWEST. IN ADDITION...MAIN WESTERLY FLOW ALOFT WILL REMAIN NORTH OF THE CWA. SUNDAY...THE AREA WILL UNDER THE INFLUENCE OF CANADIAN HIGH PRESSURE...HOWEVER...WITH MAINLY WESTERLY FLOW ALOFT...THIS HIGH WILL SHIFT EAST RATHER QUICKLY. THIS ALLOWS...FOR HEALTHY RETURN FLOW SUNDAY NIGHT INTO MONDAY AS NEXT SHORT WAVE TROF RIDES SOUTHEAST INTO THE AREA. FORECAST FOR TUESDAY INTO WEDNESDAY LOOKS ON TRACK AS LARGE CANADIAN HIGH DROPS SOUTH FROM ALBERTA. BOTH MRF AND UKMET ADVERTISE SHOW 850MB CONVERGENCE OVER THE AREA TUESDAY INTO WEDNESDAY...SO I WILL CONTINUE CURRENT CHANCE OF RAIN. OVERALL...EXTENDED FORECAST WILL BE ON THE COOL SIDE...WITH WEATHER DOMINATED BY NORTHERN STREAM SYSTEMS. .OMA...NONE. ERVIN
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT WED SEP 18 2002 THERE IS A GOOD CHANCE THAT STORM SPOTTERS WILL BE NEEDED OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH LATE EVENING...GENERALLY SOUTH AND SOUTHEAST OF A LINE FROM LINCOLN TO OMAHA. THERE IS A SMALLER CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED NORTH OF THAT AREA THROUGH MID EVENING. A COLD FRONT MOVING ACROSS CENTRAL NEBRASKA WILL MOVE INTO EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING...WHILE A STRONG UPPER LEVEL DISTURBANCE MOVES INTO THE CENTRAL PLAINS. THE FRONT AND UPPER LEVEL SYSTEM WILL INTERACT WITH A WARM AND UNSTABLE AIRMASS THAT HAS OVERSPREAD THE REGION AND SHOULD PRODUCE SCATTERED THUNDERSTORMS THIS EVENING. FAVORABLE WIND SHEAR PROFILES INDICATE THAT SOME SUPERCELLS ARE POSSIBLE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...WITH A RISK OF LARGE HAIL AND DAMAGING WINDS. FARTHER NORTH THE INSTABILITY AND WIND SHEAR VALUES WERE A LITTLE LESS...BUT THERE STILL IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL THE MAIN SEVERE THREAT. THE CHANCE OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY MID EVENING ALONG AND NORTH OF A LINCOLN TO OMAHA LINE...BUT IT COULD LAST THROUGH LATE EVENING IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A FEW SHOWERS AND THUNDERSTORMS COULD LINGER INTO THE MORNING HOURS THURSDAY...HOWEVER NO SEVERE WEATHER IS ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) ***PLEASE NOTE*** THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002. THE NEW IDENTIFIER IS... WMO HEADING... FLUS43 KOAX AWIPS ID...... HWOOAX THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK ONLY. CHERMOK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
645 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
527 PM SHAMBAUGH IA 1.75 INCH HAIL
09/18/02 PAGE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
550 PM CLARINDA IA 1 INCH HAIL
09/18/02 PAGE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
615 PM HOOPER NE 1 INCH HAIL
09/18/02 DODGE REPORTED BY PUBLIC.The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed 6 to 8 inch diameter tree limbs in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320219.